Non-vitamin K oral anticoagulants with other medications increase bleeding risk in A-Fib
Certain antithrombotic medications are significantly associated with increased rates of hematuria-related complications in adults.
(HealthDay News) — Nonvalvular atrial fibrillation (AF) patients who take non-vitamin K oral anticoagulants (NOACs) along with certain other medications are at increased risk for major bleeding, and antithrombotic medications are significantly associated with increased rates of hematuria-related complications in older adults, according to two studies published online Oct. 3 in the Journal of the American Medical Association.
Shang-Hung Chang, MD, PhD, from Chang Gung Memorial Hospital in Taiwan, and colleagues retrospectively examined data from the Taiwan National Health Insurance database to identify 91,330 patients with nonvalvular AF who received at least one NOAC prescription (dabigatran, rivaroxaban, or apixaban) with or without use of other medications. The researchers found that 4,770 major bleeding events occurred and that concurrent use of amiodarone, fluconazole, rifampin, and phenytoin was associated with increased risk of major bleeding compared with the use of NOACs alone.
Christopher J.D. Wallis, MD, PhD, from the University of Toronto, and colleagues characterized rates of hematuria-related complications among older patients taking antithrombotic medications (oral anticoagulant or antiplatelet medication). Among 2,518,064 patients, 808,897 received at least one prescription for an antithrombotic agent. The researchers found that over a median of 7.3 years of follow-up, the rates of hematuria-related complications (including emergency department visits, hospitalizations, and urologic procedures to manage gross hematuria) were 123.95 events per 1,000 person-years among patients actively exposed to antithrombotic agents vs 80.17 events per 1,000 person-years among patients not exposed to these drugs (incidence rate ratio, 1.44).
"While there was variation between medications, this association was present for all medications examined," Wallis and colleagues write.
Two authors of the second study disclosed financial ties to the pharmaceutical industry.
- Chang S, Chou I, Yeh Y, et al. Association between use of non–vitamin K oral anticoagulants with and without concurrent medications and risk of major bleeding in nonvalvular atrial fibrillation. JAMA. 2017;318(13). doi:10.1001/jama.2017.13883
- Wallis CJD, Juvet T, Lee Y, et al. Association between use of antithrombotic medication and hematuria-related complications. JAMA. 2017;318(13). doi:10.1001/jama.2017.13890